Ozempic gave me nausea, vomiting and vertigo so bad I was bedbound

Photo of author
Written By Rivera Claudia

Lorem ipsum dolor sit amet consectetur pulvinar ligula augue quis venenatis. 

com com com com com com com

Ask Sam King how she lost weight and she’ll smile and say: ‘Simple healthy eating and exercise.’

But that was only after she’d tried the new wonder drug Ozempic, which not only didn’t help her lose weight but caused nausea, vomiting and vertigo so bad she was bedbound.

‘I know Ozempic works for many people and I am thrilled for them,’ says Sam, 35, a travel writer from Hampshire. ‘But for me the drug caused me nothing but ill health and I didn’t lose any weight.’

Sam, who started to gain weight in her 20s, at her heaviest, three years ago, weighed 19 stone.

‘I tried every diet going – Slimming World, diet shakes, keto – nothing worked. I would spend two hours in the gym and lose a pound in three weeks then put it on again. I’d wear men’s clothes to cover up and I had no self-confidence.’

In 2022 she was feeling so exhausted she saw her GP. ‘I explained I was overweight and had tried everything. My doctor was sympathetic and told me about this new drug called Ozempic.’

Sam King, a travel writer from Hampshire, was recommended Ozempic by her GP

Back then Ozempic (the active ingredient is semaglutide) was relatively unheard of, a drug primarily used to control blood glucose in people with type 2 diabetes. One side-effect is reduced appetite and, 18 months ago, doctors were beginning to prescribe it ‘off label’ as a weight loss drug.

Then in September 2021 Wegovy (which also contains semaglutide) was approved as a weight management medication.

‘My doctor gave me a prescription a month initially. They didn’t put the fatigue down to my weight but I knew if I was slimmer and could exercise more I might feel more energised.’

The drug had to be administered with a daily injection to the stomach. ‘I wasn’t overly keen on that but I soon got used to it,’ she says.

Sam had read up online of stories of people losing huge amounts on Ozempic with social media stars hailing it as a wonder drug and she hoped she too would soon experience this.

‘I was so excited,’ she says. Sam was also by this time so ‘desperate’ to lose weight that she would have ‘tried anything’ she says.

Her appetite initially remained unchanged. The doctor had advised her to cut back on alcohol and to ensure she was following a healthy diet of fruit, vegetables and protein from meat and fish.

But within days she felt nauseous. ‘It was all consuming and I found I couldn’t leave the house. Luckily I work from home so was able to work. But then the nausea got so bad I had to stay in all day and couldn’t leave the sofa. I would feel so nauseous I’d actually be sick – at first once a day, then several times. I felt horrendous.’

When Sam went back to her doctor for her next prescription and was told these side-effects were normal and she should carry on.

‘But it got worse. The fatigue – the same fatigue I’d ironically gone to the GP for in the first place – got worse. I couldn’t lift my head off my pillow. I knew exercise was a component of losing weight but couldn’t get up. I’d be sick all day every day.’

After three month she had lost 6lbs – ‘but my GP told me that was probably due to my vomiting and dehydration. I was given anti-sickness pills but nothing touched it. I’d never felt so ill.’

These side-effects are not uncommon. ‘Nausea affects about 15 to 20 percent of people, vomiting occurs in five to nine per cent, while diarrhoea is eight per cent and constipation three to seven per cent,’ explains William Van Niekerk, a consultant plastic, reconstructive, aesthetic surgeon at The Private Clinic in Harley Stret.

Sam continued on Ozempic for three months losing a total of 6lbs (3kg). ‘I was so frustrated and envious of these people online saying they were losing stones and I had lost barely anything. My body looked the same I just looked fatigued, dark circles under my eyes and shaking and weak from the sickness.’

As Dr Semiya Aziz, a GP based in London who has a special interest in weight loss and management, explains: ‘Ozempic’s ability to help people lose weight varies from person to person. Factors such as genetics, baseline weight, metabolic health and adherence to treatment may all influence treatment outcomes.’

Mr Van Niekerk adds: ‘Ozempic is not a free ride to losing weight – you still need to make lifestyle changes and put in the work.

Sam King would now recommend healthy eating and exercise as the best way to lose weight

Sam King would now recommend healthy eating and exercise as the best way to lose weight

‘A further reason might be that the dose is not high enough. To reduce the risk of side-effects, people usually start with 0.25 mg for the first four weeks and gradually increase the dose so it may take longer to see the benefits. It important for decisions around dosage to be managed under the care of an experienced physician.’

Sam decided to stop the drug at three months, feeling confused why despite taking it as advised it wasn’t working for her. Her weight loss had been minimal and, she says, mainly due to feeling so ill.

She still suffers from vertigo which has not gone away.

Sam’s has since watched videos and read reports of some people keeping the weight off after Ozempic while others put weight on again.

‘It made me realise there is no magic wand,’ Sam says.

A year ago Sam went to Australia, and decided to try to lose weight the old fashioned way.

‘It started a diet plan here which was basically calorie-controlled meal plans. I stuck with it and went from over 14st to 12st in around a year which I am now.’

She says she is shocked a ‘normal’ diet worked for her after all these years.

‘I thought Ozempic would be a wonder drug and it seems to be for some people but it certainly wasn’t for me.’

travellingking.com

Weight Loss

SOURCE

Leave a Comment